Inventiones mathematicae

, Volume 159, Issue 1, pp 119–132 | Cite as

A strongly aperiodic set of tiles in the hyperbolic plane

Article

Abstract

We construct the first known example of a strongly aperiodic set of tiles in the hyperbolic plane. Such a set of tiles does admit a tiling, but admits no tiling with an infinite cyclic symmetry. This can also be regarded as a “regular production system” [5] that does admit bi-infinite orbits, but admits no periodic orbits.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Berger, R.: The undecidability of the Domino Problem. Mem. Am. Math. Soc. 66 (1966)Google Scholar
  2. 2.
    Block, J., Weinberger, S.: Aperiodic tilings, positive scalar curvature and amenability of spaces. J. Am. Math. Soc. 5, 907–918 (1992)MathSciNetMATHGoogle Scholar
  3. 3.
    Epstein, D., et al.: Word processing in groups. Boston: Jones and Bartlett 1992Google Scholar
  4. 4.
    Goodman-Strauss, C.: Open questions in tilings. PreprintGoogle Scholar
  5. 5.
    Goodman-Strauss, C.: Regular production systems and triangle tilings. PreprintGoogle Scholar
  6. 6.
    Grünbaum, B., Shepherd, G.C.: Tilings and patterns. New York: W.H. Freeman and Co. 1987Google Scholar
  7. 7.
    Kari, J.: A small aperiodic set of Wang tiles. Discrete Math. 160, 259–264 (1996)CrossRefMathSciNetMATHGoogle Scholar
  8. 8.
    Margulis, G.A., Mozes, S.: Aperiodic tilings of the hyperbolic plane by convex polygons. Isr. J. Math. 107, 319–325 (1998)MathSciNetMATHGoogle Scholar
  9. 9.
    Mozes, S.: Aperiodic tilings. Invent. Math. 128, 603–611 (1997)CrossRefMathSciNetMATHGoogle Scholar
  10. 10.
    Penrose, R.: Pentaplexity. Math. Intell. 2, 32–37 (1978)MATHGoogle Scholar
  11. 11.
    Robinson, R.M.: Undecidability and nonperiodicity of tilings in the plane. Invent. Math. 12, 177–209 (1971)MATHGoogle Scholar
  12. 12.
    Robinson, R.M.: Undecidable tiling problems in the hyperbolic plane. Invent. Math. 44, 259–264 (1978)MathSciNetMATHGoogle Scholar
  13. 13.
    Wang, H.: Proving theorems by pattern recognition II. Bell System Tech. J. 40, 1–42 (1961)Google Scholar

Copyright information

© Springer-Verlag 2004

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of ArkansasFayettevilleUSA

Personalised recommendations